Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS State College, PA

July 27, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2004, 7:46 PM EDT for Lancaster County, Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 7:46 PM EDT (23:46 UTC)
Expired
Jul 27, 2004, 8:15 PM EDT
In force
29 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 272346
SVRCTP
PAC071-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
746 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 815 PM EDT

* AT 746 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE
  THUNDERSTORM OVER PARADISE...OR 8 MILES SOUTH OF NEW HOLLAND...
  MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRE HILL AROUND 755 PM EDT...
  CHURCHTOWN AROUND 805 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. NUMEROUS 
TREES HAVE BEEN REPORTED DOWN IN LAMPEATER TOWNSHIP AND PECKWAY 
TOWNSHIP...WITH A REPORT OF A TRACTOR TRAILER BLOWN ON ITS SIDE. 
EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN 
TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS 
ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM 
IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4005 7620 3981 7630 3980 7613 4003 7539
      4029 7549 4020 7600

$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:07 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jul 27, 3:07 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUL 27 2004

.SYNOPSIS...
STUBBORN UPPER LEVEL LOW OVER MICHIGAN WILL FINALLY START TO MOVE NE
OVERNIGHT INTO WEDNESDAY MORNING...CAUSING THE SFC LOW OVER WESTERN
PA AND TRAILING SFC TROF TO SHIFT EAST AS WELL. THIS WILL THIS WILL
RESULT IN THE HEAVY RAIN THREAT TO MOVE EAST INTO THE MID AND LOWER
SUSQ THIS EVENING...AND EVENTUALLY OUT OF OUR CWFA BY WED MORNING.
THE CENTER OF THE UPPER LOW IS FORECAST TO MOVE THROUGH EXTREME
SOUTHERN ONTARIO...WITH THE TROF AXIS EXTENDING SOUTH FROM THERE AND
WILL MOVE THROUGH CENTRAL PA DURING THE DAY WEDNESDAY. THIS WILL
BRING ONLY SCT SHOWERS/T-STORMS. THUR WILL FEATURE AN UPPER LEVEL
RIDGE FINALLY BUILDING ACROSS THE NE CONUS...SIGNIFYING DRYING
CONDITIONS AND WARMER TEMPS.
&&

.AVIATION...
IFR AND MVFR CONDITIONS THROUGHOUT TODAY WITH MODERATE TO HEAVY
RAINFALL...LOW CIGS AND AREAS OF FOG RESTRICTING VISIBILITY TO
LOCALLY UNDER A MILE . A SLOW-MOVING...OCCLUDED SFC LOW PRESSURE
SYSTEM LOCATED NE OF KPIT AND ADVANCING WARM FRONT CONTINUES TO
PRODUCE CLASSIC STRATIFORM RAIN ACROSS MOST OF CWA. EXPECT LIGHT TO
MODERATE RAIN...WITH EMBEDDED HEAVIER DOWNPOURS TO CONTINUE THIS
EVENING WITH IFR VISBYS AND CIGS. A FEW ISOLD TSTORMS ARE ALSO
POSSIBLE IN THE LOWER SUSQ...WHERE BREAKS IN THE CLOUDS HAVE ALLOWED
FOR SOME DESTABILIZATION AND CONVECTION. SFC DEWPOINTS HAVE ALSO
INCREASED OVER THIS REGION. WIDESPREAD DENSE FOG WILL DEVELOP
OVERNIGHT GIVEN TODAYS RAINFALL...LIGHT WINDS AND VERY MOIST PBL. A
WEAK RIDGE OF HIGH PRESSURE WILL BUILD IN...SIGNALLING A CLEARING
AND DRYING TREND FROM WEST TO EAST...BEGINNING WEDNESDAY AFTERNOON.
&&

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
ETA HAS FINALLY COME INTO AGREEMENT WITH GFS AT THE TAIL END OF THIS
EVENT...AND BOTH MODELS AGREE ON POSITION OF MAIN FEATURES.
ANOMALOUSLY STRONG 850MB JET (+2-3 STDEV) AND HIGH PWATS (1.75 TO
2.25 INCHES) WILL SHIFT INTO OUR EASTERN ZONES THIS EVENING...BEFORE
MOVING EAST OF OUR CWFA OVERNIGHT. DEWPOINTS HAVE SHOT UP INTO THE
LOWER 70S ACROSS THE LOWER SUSQ AS WARM FRONT HAS LIFTED NORTH INTO
CENTRAL PA. SOME BREAKS IN THE OVERCAST HAVE ALLOWED SOME
INSTABILITY TO BUILD THERE...WITH STILL THE POTENTIAL FOR ISOLATED
FLASH FLOODING DUE TO SLOW MOVING THUNDERSTORMS.

WILL HOLD ONTO HIGH POPS EAST THRU MIDNIGHT...THEN TAPER DOWN
TOWARDS MORNING. INSTABILITY FORECAST TO BUILD ACROSS THE AREA
TOMORROW WITH THE UPPER TROF AXIS MOVING OVERHEAD...BUT CAPES WILL
GENERALLY BE AROUND 200-400 J/KG EXCEPT 400-800 J/KG POSSIBLE ACROSS
LOWER SUSQ. ENOUGH TO MENTION THUNDERSTORMS...BUT SEVERE POTENTIAL
LOOKS LIMITED DUE TO LACK OF INSTABILITY. ALSO...FINALLY SOME BREAKS
IN THE CLOUDS WILL  ALLOW FOR PARTIAL SUNSHINE TOMORROW...WHICH WILL
HELP GET TEMPS CLOSER TO SEASONAL AVERAGES. A MUCH DESERVED DRY DAY
THUR...WITH DECENT SLUG OF NVA AND ASSOC DOWNWARD MOTION MOVING THRU
UPPER LEVEL RIDGE AXIS. STRONG CAP WILL INHIBIT SHOWER FORMATION
WITH JUST SOME FAIR WEATHER CU AROUND.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
DESPITE THE WEAK RIDGING BUILDING IN FOR LATE THIS WEEK...THE
PATTERN GOES RIGHT BACK TO FAIRLY WET ONE. THE 5H HEIGHTS DO SEEM TO
RISE SLIGHTLY...BUT LONG WAVE PATTERN STILL ONE OF TROFFINESS OVER
THE EAST/CENTRAL CONUS. SFC FEATURE OF NOTE WILL BE A DECAYING FRONT
TO PUSH INTO THE REGION FOR SATURDAY AND LINGER FOR A LONG TIME. IT
LOOKS WET.

DID NOT MAKE MANY CHANGES...ONLY MINOR TWEAKS TO FCST GRIDS FOR THE
PERIOD. POPS AT CHC/HI CHC THROUGH MOST OF THE WEEKEND AND ALL THE
WAY INTO TUESDAY...MAINLY BECAUSE THE PRECIP LOOKS TO BE LARGELY
DIURNAL AND THE ULTIMATE FRONTAL POSITION WILL DETERMINE WHERE THE
RAINS SETS UP.

TEMPS SHOULD BE CLOSE TO BUT PROBABLY JUST BELOW NORMS...WITH CLIMO
HEIGHTS/THICKNESSES/8H TEMPS...BUT CLOUDS AND PRECIP MAY KEEP THINGS
A NOTCH COOLER.
&&

.HYDROLOGY...
THE STEADY WIDESPREAD RAIN HAS GENERALLY ENDED ACROSS THE AREA...SO
THE MAIN FLOODING THREAT WILL COME FROM SLOW MOVING AND TRAINING
THUNDERSTORMS ACROSS THE MID AND LOWER SUSQ VALLEY. WILL CANCEL
FLASH FLOOD WATCH FOR NW MTNS...BUT WILL KEEP WATCH GOING FOR SE 2/3
OF THE CWFA.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ012-018-019-024>028-
     033>036-041-042-045-046-049>053-056>059-063>066 UNTIL 8 PM EDT.
&&

SYNOPSIS/SHORT TERM/HYDROLOGY...VILLANI
AVIATION...STEINBUGL
LONG TERM...DANGELO
Hazardous weather outlook, Jul 27, 5:09 AM EDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
509 AM EDT TUE JUL 27 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280857-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
509 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A SLOW MOVING LOW PRESSURE SYSTEM WILL TRACK THROUGH CENTRAL
PENNSYLVANIA OVER THE NEXT 24 HOURS...BRINGING LOCALLY HEAVY RAINFALL
TO THE REGION. MOST PLACES WILL SEE CLOSE TO ONE INCH OF RAIN TODAY.
HOWEVER...THUNDERSTORMS COULD PRODUCE LOCALLY HEAVIER AMOUNTS IN
EXCESS OF 2 INCHES...WHICH COULD PRODUCE FLASH FLOODING.

THE GREATEST THREAT OF FLOODING OVER THE NORTHWEST MOUNTAINS WILL BE
THIS MORNING...WHILE AREAS FURTHER SOUTHEAST WILL SEE THE GREATEST
THREAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 27, 4:41 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
441 PM EDT TUE JUL 27 2004

PAZ036-063-064-272145-
ADAMS-CUMBERLAND-FRANKLIN-
441 PM EDT TUE JUL 27 2004

...STRONG THUNDERSTORMS WILL AFFECT FRANKLIN...CUMBERLAND AND ADAMS
COUNTIES THROUGH 545 PM...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...EXTENDING FROM 5 MILES SOUTHWEST OF
CARLISLE TO 2 MILES SOUTHEAST OF SHIPPENSBURG TO 5 MILES SOUTH OF
HAGERSTOWN...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE
NEAR HOGESTOWN AROUND 455 PM...WERTZVILLE...PINE GROVE FURNACE STATE
PARK AROUND 500 PM...MOUNT HOLLY SPRINGS...FAIRFIELD...CASHTOWN AND
CARROLL VALLEY AROUND 505 PM...BOILING SPRINGS...BIGLERVILLE AROUND
510 PM AND SEVEN STARS AROUND 515 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

JV
Special weather statement, Jul 27, 5:25 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT TUE JUL 27 2004

PAZ065-066-272300-
LANCASTER-YORK-
525 PM EDT TUE JUL 27 2004

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT YORK AND LANCASTER
COUNTIES...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF GETTYSBURG...
MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR HANOVER...
FRANKLINTOWN...DILLSBURG AROUND 530 PM...WELLSVILLE...SIDDONSBURG
AROUND 540 PM...THOMASVILLE...WEIGELSTOWN...DOVER...SPRING GROVE
AROUND 545 PM AND NEW SALEM AROUND 550 PM.

VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40
MPH ARE POSSIBLE WITH THIS STORM.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:31 PM EDTFlash Flood WarningCTPFranklin6 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.